Diabeties and Depression . . . is it real?

I am really depressed. I have been a type 2 diabetic since March 12, 2007. I don’t do what I am supposed to do but I keep thinking that I don’t feel anything. This is like I broke my foot and am in constant pain. Instead I feel fine, then I take my meds and bam, I feel weak, shaky, and jittery. The doctor said that if I continue to take my meds that I won’t feel that way. But I just don’t know what do to. How do I get into a routine to take my meds? How do I get in a routine to eat better, exercise, and everything else that I am supposed to do? I feel so overwhelmed by all of this. I am 28 years old. This is not supposed to be my life. I have the kids, wonderful husband, white picket fence (get the picture . . .perfect) then I hit this road block and don’t know how to overcome it.

Hi, Amanda,
I’m sorry things seem so hard for you right now. I was diagnosed at almost the same time as you- March 20, 2007, but I have Type 1.5 or adult onset Type 1. It can be pretty overwhelming, especially if you are caring for young children and working as well. I saw from your page that your A1C was 9.7. That is really high and even though you can’t feel it, BG that high will damage your organs so the first thing you have to do is get your numbers down. If the meds are making you feel bad, try cutting way back on the carbs and see if that helps. I know that when my BG is high, or when it is swinging up and down, I don’t feel well at all. I am tired and cranky. Try to eat better for a couple of weeks and see if you start to feel better. You have to prioritise and your health is the most important thing right now. Can you get any support from your friends and your husband to make some small changes? Good luck and keep asking questions, there are people on this site who can help.

It is real, Amanda. A while back, there was a fairly active discussion topic about diabetes and depression… it is not uncommon at all.

You may want to tell your endocrinologist about this next time you see him/her. If it’s going to be a while, perhaps ask for an appointment. Don’t let it go on untreated for too long.

I was just reading an article in Diabetes In Control that dealt precisely with the topic of depression among adults with diabetes.

hi amanda, right now it is hard for you I am sorry that you are having a hard time… the first thing you need to do is take a deep breath. Then know that it is going to be okay. it will once you get into a routine. you feel shaky because the medicine is probably bringing down you sugar levels to normal… you body is not use to the feel of it being normal. so you feel shaky… it is okay… when you feel shaky right after you take your meds… check your sugar, if it is okay, take a deep breath… say to yourself you are okay… find something normal or fun to do with your kids… something that will comfort you…
Now when we have to make lifesstyle changes in our lifes we can only do one thing at a time. or we will become over whelm… pick one …that you feel comfortable with… work on that… when you acomplish one then do another one… ask family, friends to support you… it will be okay… good luck…

Amanda,

I hope you haven’t been trying to manage your diabetes by eating a low fat high carbohydrate diet and a ton of oral drugs. That leads to huge blood sugar swings that are known to cause mood changes.

If you could try doing a low carb diet for just two weeks, you might be amazed at the changes in your mood. The first 3 days can be challenging, but then you may feel surprisingly good.

Grains whole or not are NOT good for people with Type 2 who are not using insulin because they can raise blood sugar extremely high. Unfortunately, most doctors practices are still handing out outdated diet advice that makes diabetes worse.

Many of us find that the flatter our blood sugars the better we feel, and more importantly, we go decades without complications. It’s worth a try.

The meds for depression CAUSE diabetes in a subset of people who take them. And the drug companies have suppressed the many research studies showing that for many people who take them they don’t do much except to cause side effects. That was just in the medical news very recently

Hey Amanda and anybody else wondering about the association between diabetes and depression:

Diabetes and depression is definitely REAL!

If you are experiencing “elevated blood sugar” (available throughout the body) and treat it with agents that unequivocally open the insulin receptors in cells – chances are you will be depriving the brain of the glucose it needs to function. How does this prelude to depression?

When blood sugar is being lowered by a foreign matter (pills / GM insulin) the gap between the blood sugar in the brain and the blood sugar throughout the rest of the body widens. When the brain isn’t being fed – like a baby – the neurotransmitters for sadness, depression, deprivation are triggered = dehydration.

It’s hard to point a finger at the magic bullet to even-out the imbalance and close the GAP of blood sugar between the body and brain…but I agree 100% – there is a definite association between diabetes and depression!

Allison Love Beatty - Founder of "Allies Voice"
Making the World Safer for People with Diabetes
http://www.AlliesVoice.com

Amanda, Diabetes & depression is definitely real!

I have been on anti-depressants now for 4 weeks and I’m already feeling better, at least I’m not getting those feelings of uselessness, of not being able to cope any more, of wishing that I wouldn’t wake up anymore etc. And I have found that since I have been on the anti-depressant my BG levels have gone DOWN.

I have had diabetes for well over 10 years now but i never really knew exactly what it was, didn’t realize the complications it can cause & never really cared, didn’t even measure my BG levels for all those years. I just took my metformin and that was it.

It’s when I was started on insulin and saw the Endocrinologist a couple of years ago that i started looking into diabetes, trying to find out all the info I could that it hit me how serious this disease could be!

Anyway everything was getting me down, I was getting anxious, panic attacks, stressed, angry all the time and the BG levels just kept getting higher and my insulin dosage kept getting increased and with each increase i was piling on more and more weight. I had also given up smoking (more than 40 cigarettes a day) and just that piled on an extra 10 kilos of weight on!

All the repercussions I was getting from the weight gain were also getting me down and I was always in tears, I kept wishing I didn’t exist and was keeping it all to myself until one day I was in the Endo’s office and i started sobbing and it all came out. He rang my doctor and spoke to him about putting me on anti-depressants and they decided between themselves which would be better for me to take considering I’m on a lot of other medications not just for diabetes.

So Amanda, i suggest if you are feeling depressed talk about it with your doctor or endocrinologist and see what they suggest.
I thought I could handle it on my own but I couldn’t!
Don’t let it go as far as i did!

And that goes for anyone else out there that has the same feelings and doesn’t feel like talking about it or is too embarrassed to talk about it!

Another thing I’ve found quite helpful with mood is Vitamim D. Get the Oil-based versions not the chalky pills. Walgreens sells one in its store brand “natural” line. Use 1000 or 2000 IU.

I started the Vitamin D last fall because my endocrinologist told me to try it–it seems to have some useful properties in fighting melanoma which I had in the past. But the main thing I noticed is that it really cheered me up. The first week it also dropped my blood sugar dramatically, but that wore off. But tne mood effect is very real. When I stopped the Vitamin D, my mood went downhill.

People with Diabetes for some reason tend to have low vitamin D, so it’s worth a try.

The mood thing it does reminds me of that burst of happiness you get when you first go out into sunshine on a not too hot day, which is when your body makes a huge burst of it, naturally.